Alert archive / Minnesota / Special Weather Statements in 2012

Special Weather Statement, NWS Twin Cities, MN

July 18, 2012Freeborn County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 18, 2012, 2:34 PM CDT for Freeborn County, Minnesota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2012, 2:34 PM CDT (19:34 UTC)
Expired
Jul 18, 2012, 3:15 PM CDT
In force
41 min
Issued by
NWS Twin Cities, MN

County Freeborn County, MN

The radar

The Minneapolis radar (KMPX), 144 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.6 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2012-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2062 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2012-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2062 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
716 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
12.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

589 
WWUS83 KMPX 181934
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
234 PM CDT WED JUL 18 2012

MNZ093-182015-
FREEBORN-
234 PM CDT WED JUL 18 2012

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER FREEBORN COUNTY THROUGH
315 PM CDT...

AT 231 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTH OF HAYWARD...OR 9 MILES NORTH OF
NORTHWOOD. THIS STORM WAS MOVING NORTHEAST AT 20 MPH.

HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4351 9363 4371 9357 4375 9304 4350 9304
      4349 9305 4349 9348
TIME...MOT...LOC 1935Z 216DEG 16KT 4359 9323

$$

SPD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 18, 1:52 PM CDT, 42 minutes earlier.

Area forecast discussion, Jul 18, 1:52 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
152 PM CDT WED JUL 18 2012

.UPDATE...

UPDATED FOR THE 18Z AVIATION DISCUSSION BELOW.

.DISCUSSION...

SFC-925MB FRONT DOWN ALONG THE IOWA BORDER THIS MORNING...BUT H85
FRONT BISECTS THE THE MPX CWA FROM THE MADISON AREA OVER TO CHIP
FALLS/EAU CLAIRE. HAVE BEEN SEEING VERY WEAK THETA-E ADVECTION
NORTH OF THIS BOUNDARY AND THAT COMBINED WITH PWATS UP AROUND 2
INCHES AND MUCAPE AROUND 1500 J/KG HAS ALLOWED FOR SCATTERED
CONVECTION NORTH OF THIS H85 BOUNDARY FROM NE SODAK OVER TO GREEN
BAY. THIS WAA REGIME IS IN RESPONSE TO A SHORTWAVE THAT CAN
ACTUALLY BE SEEN ON A RADAR MOSAIC...WITH A NICE SPIN IN THE
REFLECTIVITY DOWN AROUND YANKTON...SD. THE RAP HAS ALSO BEEN
SHOWING A NICE PV ANOMALY ACROSS ERN SODAK THAT HAS HELPED
GENERATE MORE WIDESPREAD CONVECTION THERE. AS WE GO THROUGH THE
DAY...BOUTS OF SCT CONVECTION WILL CONTINUE TO OCCUR THROUGH THE
MORNING WITHIN THE WEAK CORRIDOR OF H85 THETA-E ADVECTION FROM
MAINLY CENTRAL MN INTO CENTRAL WI. THE 18.05 HRRR REFLECTIVITY
FORECAST PROBABLY HAS THE RIGHT IDEA FOR THIS MORNING...JUST
DISPLACED A LITTLE TOO FAR NORTH. AS THE AFTERNOON ROLLS
AROUND...THE PV ANOMALY WILL BEGIN WORKING ACROSS THE SRN HALF OF
THE MPX AREA. HAVE MAINLY 40 TO 50 POPS WORKING ACROSS THE AREA
FROM WRN MN INTO WRN WI THOUGH TONIGHT AS THIS PV FEATURE MOVES
ACROSS. MAY NEED TO BUMP UP POPS MORE AS THIS UPPER FEATURE HAS
HAD LITTLE TROUBLE FORCING CONVECTION OVERNIGHT. AS FOR SVR
POTENTIAL WITH THIS ACTIVITY...LACK OF SHEAR COMBINED WITH
FREEZING LEVELS OVER 14K FEET WILL KEEP THE SVR POTENTIAL PRETTY
MINIMAL WITH THE MAIN THREAT BEING FROM GUSTS WINDS IF WE CAN GET
ROBUST ENOUGH STORMS TO RAPIDLY COLLAPSE.

BESIDE RECEIVING SOME MUCH NEEDED RAIN...THIS WAVE WILL ALSO
PROVIDE CLOUD COVER AND COOLER TEMPS ACROSS MOST OF THE CWA FOR
TODAY. THE ONLY EXCEPTION WILL BE ACROSS SRN MN. +28C 925MB TEMPS
WILL NOT BE TOO FAR AWAY FROM THE I-90 CORRIDOR...AND IF THEY DO
NOT SEE MUCH IN THE WAY OF CLOUD COVER BY THE AFTERNOON...THEN
WILL BE ANOTHER LOWER TO MIDDLE 90S DAY DOWN THERE. DEPENDING ON
CLOUD COVER DURATION...MAY HAVE SOME AREAS STAY IN THE 70S FOR
HIGHS TODAY...ESPECIALLY IN THE NORTHEAST SECTION OF THE
CWA...WHERE TEMPS THROUGH H85 WILL BE A BIT COOLER TO BEGIN WITH.
THESE COOLER TEMPS WILL CONTINUE INTO THURSDAY...FOR WRN WI AT
LEAST...AS STRONG NW FLOW SETS IN ALOFT BEHIND TODAYS SHORTWAVE.

FOR FRIDAY THROUGH TUESDAY...THE BIG PLAYER HERE WILL BE THE
STRONG UPPER RIDGE WE HAVE SEEN ALL SUMMER WAFFLING ACROSS THE
CONUS. BY THURSDAY...ANOTHER 595+DM H5 HIGH WILL BE BUILDING
ACROSS THE HIGH PLAINS WITH THE HEAT BUBBLE WE BEAT BACK SOME
TODAY RAPIDLY REBUILDING TO THE WEST. THIS H5 RIDGE WILL SLOWLY
SHIFT INTO THE CENTRAL PLAINS FROM THE WEEKEND INTO EARLY NEXT
WEEK. UP HERE...THE MPX CWA LOOKS TO BE SITTING NEAR THE NRN
PERIPHERY OF THE RIDGE. THE WARMEST DAYS OF THIS PERIOD LOOK TO BE
FRIDAY/SATURDAY AS THE NAM/ECMWF SHOW 594DM H5 HEIGHTS BUILDING UP
INTO CENTRAL MN INTO WRN WI. THE NAM IN PARTICULAR IS RATHER
AGGRESSIVE WITH WAA INTO THE AREA THESE DAYS...WITH ITS 925-850MB
TEMPS INDICATING ANOTHER ROUND OF UPPER 90S TO 102/3 TYPE HIGHS
BEING POSSIBLE BOTH DAYS. DID BUMP HIGHS UP SOME...ESPECIALLY FOR
FRIDAY...BUT MOST MODELS SHOW A NOCTURNAL CONVECTIVE SYSTEM FIRING
OFF TO THE NORTH FRI NIGHT...THAT MAY TRY TO LAY DOWN INTO NRN
SECTIONS OF THE MPX CWA SATURDAY. GIVEN THE UNCERTAINTIES WITH
CLOUD COVER FOR SATURDAY...WAS A BIT MORE CONSERVATIVE WITH HIGHS
THEN. DUE TO PROXIMITY TO UPPER RIDGE...THE MPX AREA WILL BE PRONE
TO ANY RING OF FIRE CONVECTION SATURDAY THROUGH MONDAY. BY
TUESDAY...BOTH THE ECMWF AND GFS CONTINUE TO SHOW A STRONGER COLD
FRONT SWEEPING ACROSS THE AREA...WHICH AT THIS POINT REPRESENTS
THE BEST CHANCES FOR RAIN AFTER TODAY. THIS FRONT ALSO LOOKS TO
PROVIDE ANOTHER 2 OR 3 DAY REPRIEVE FROM THE HEAT AS WELL.

&&

.AVIATION.../18Z TAF ISSUANCE/

ONE CLUSTER OF THUNDERSTORMS CURRENTLY IN SW MN HEADING TO THE
NORTHEAST COULD CAUSE SOME ISSUES THIS AFTERNOON. THUNDERSTORM
COVERAGE SHOULD LARGELY BE CONFINED TO FAR SOUTHERN MN AND
WESTERN WI BY THIS EVENING. FAIRLY HIGH CONFIDENCE IN A DRY
FORECAST FOR TONIGHT. LINGERING MVFR/IFR STRATUS THIS AFTERNOON
SHOULD EXPAND TONIGHT.

KMSP...MAY HAVE TO UPDATE AT SOME POINT TO HIGHLIGHT THE THUNDER
CHANCES THIS AFTERNOON. WHILE MOST OF THE THUNDERSTORM ACTIVITY
WILL REMAIN SOUTH OF THE AIRPORT. THUNDER IS CERTAINLY A
POSSIBILITY AROUND 22Z. WINDS REMAINING OUT OF THE EAST/NORTHEAST
AND BECOMING LIGHTER NEAR SUNSET.

OUTLOOK...

THU NIGHT/FRI...VFR.
SAT...VFR BUT INCREASING HIGH CLOUDS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

MPG/CLF
Hazardous weather outlook, Jul 18, 11:39 AM CDT, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1139 AM CDT WED JUL 18 2012

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
191645-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1139 AM CDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN AREA OF THUNDERSTORMS WILL CONTINUE TO IMPACT WESTERN WISCONSIN
THROUGH THE EARLY AFTERNOON. WHILE THESE STORMS HAVE MOSTLY
CLEARED EASTERN MINNESOTA...SCATTERED STORMS ARE EXPECTED TO
REDEVELOP THIS AFTERNOON IN SOUTHERN MINNESOTA. THE STORM COVERAGE
SHOULD NOT BE AS WIDESPREAD AS WHAT WAS OBSERVED IN CENTRAL
MINNESOTA AND WESTERN WISCONSIN THIS MORNING. ALTHOUGH SEVERE
WEATHER IS NOT EXPECTED...A FEW OF THE STORMS THIS AFTERNOON INTO
THE EVENING COULD PRODUCE SMALL HAIL AND BRIEF GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SMALL THUNDERSTORM CHANCES WILL RETURN TO THE OUTLOOK AREA FRIDAY
NIGHT AND PERSIST INTO TUESDAY. AT THIS TIME...THE MOST LIKELY
TIME PERIOD FOR THUNDERSTORMS LOOKS TO BE MONDAY NIGHT INTO
TUESDAY AS A COLD FRONT WORKS ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 18, 9:07 AM CDT, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
907 AM CDT WED JUL 18 2012

MNZ051-059>061-181445-
ANOKA-HENNEPIN-SHERBURNE-WRIGHT-
907 AM CDT WED JUL 18 2012

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER ANOKA...HENNEPIN...
SHERBURNE AND WRIGHT COUNTIES THROUGH 945 AM CDT...

AT 903 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES EAST OF BUFFALO...OR 6 MILES WEST OF HANOVER.
THIS STORM WAS MOVING EAST AT 35 MPH.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ROCKFORD.
  ST MICHAEL.
  HANOVER.
  ROGERS.
  DAYTON.
  CHAMPLIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4533 9326 4500 9329 4506 9388 4529 9389
TIME...MOT...LOC 1407Z 270DEG 30KT 4517 9373

CLF
Special weather statement, Jul 18, 9:16 AM CDT, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
916 AM CDT WED JUL 18 2012

MNZ044-045-051>053-WIZ014-181515-
CHISAGO-ISANTI-KANABEC-MILLE LACS-POLK-SHERBURNE-
916 AM CDT WED JUL 18 2012

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER CHISAGO...ISANTI...
KANABEC...MILLE LACS...POLK AND SHERBURNE COUNTIES THROUGH 1015 AM
CDT...

AT 907 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
OGILVIE TO 4 MILES EAST OF PRINCETON TO 4 MILES EAST OF ZIMMERMAN.
THESE STORMS WERE MOVING EAST AT 35 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  BOCK.
  DALBO.
  LEWIS LAKE.
  MORA.
  BODUM.
  QUAMBA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4574 9314 4573 9286 4565 9287 4565 9277
      4559 9273 4545 9291 4544 9359 4591 9362
      4595 9314
TIME...MOT...LOC 1411Z 269DEG 31KT 4587 9349 4559 9345
          4546 9346

CLF
Special weather statement, Jul 18, 2:04 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
204 PM CDT WED JUL 18 2012

MNZ093-181945-
FREEBORN-
204 PM CDT WED JUL 18 2012

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER FREEBORN COUNTY THROUGH
245 PM CDT...

AT 159 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTHEAST OF HAYWARD...OR 10 MILES NORTH OF
NORTHWOOD. THIS STORM WAS MOVING NORTHEAST AT 10 MPH.

HAIL UP TO NICKEL SIZE IS EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4357 9338 4376 9310 4375 9304 4357 9303
      4349 9314 4349 9324
TIME...MOT...LOC 1904Z 218DEG 8KT 4359 9320

SPD
Special weather statement, Jul 18, 2:34 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
234 PM CDT WED JUL 18 2012

MNZ093-182015-
FREEBORN-
234 PM CDT WED JUL 18 2012

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER FREEBORN COUNTY THROUGH
315 PM CDT...

AT 231 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTH OF HAYWARD...OR 9 MILES NORTH OF
NORTHWOOD. THIS STORM WAS MOVING NORTHEAST AT 20 MPH.

HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4351 9363 4371 9357 4375 9304 4350 9304
      4349 9305 4349 9348
TIME...MOT...LOC 1935Z 216DEG 16KT 4359 9323

SPD

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:42 AM CDTSpecial Weather StatementMPXDouglas, Pope63 min
Jul 18, 7:58 AM CDTSpecial Weather StatementMPXBenton, Morrison62 min
Jul 18, 9:07 AM CDTSpecial Weather StatementMPXHennepin38 min
Jul 18, 9:16 AM CDTSpecial Weather StatementMPXChisago, Isanti59 min
Jul 18, 2:04 PM CDTSpecial Weather StatementMPXFreeborn41 min
Jul 18, 3:19 PM CDTSpecial Weather StatementMPXLe Sueur, Scott41 min
Jul 18, 5:04 PM CDTSpecial Weather StatementMPXGoodhue86 min

Nearby

Special Weather Statements in Minnesota, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.